The pill may raise odds of having allergic kids

|

oral contraceptiveNEW YORK (Reuters Health) - Mothers who have previously used oral contraceptive pills seem more likely to have children with nasal allergies, Finnish researchers report.

Dr. Leea Keski-Nisula, of Kuopio University, Finland, and colleagues note in the medical journal Allergy that there has been a suggestion of an association between oral contraceptive use and allergic diseases.

To investigate, the researchers studied 618 asthmatic children aged 5 or 6 years and compared them with 564 similar but unaffected children.

The team found that, compared to children whose mothers had not used oral contraceptives, those who had taken the pill within a year of becoming pregnant had a 67 percent greater likelihood of having a child with allergic rhinitis, or nasal allergy.

This was particularly the case in families where the parents had allergies, and this association was stronger in boys.

There was no association between mothers' use of the pill and the occurrence of asthma or eczema in their offspring.

The results are "tentative and possibly provocative," the investigators say, and they suggest that an allergy study of oral contraceptives may be of value.

SOURCE: Allergy, December 2006.

© Reuters 2007